A reconstruction of Jeffrey's notion of ratifiability in terms of counterfactual beliefs

Abstract

We formalize Jeffrey's (1983) notion of ratifiability and show that the resulting formal structure can be obtained more directly by means of a theory of counterfactual beliefs. One implication is that, under the appropriate formalizations, together with certain restrictions on beliefs, Bayesian decision theory and causal decision theory coincide.

This is a preview of subscription content, access via your institution.

References

  1. Aumann, R. J.: 1974, ‘Subjectivity and Correlation in Randomized Strategies’, Journal of Mathematical Economics 1, 67–96.

    Google Scholar 

  2. Aumann, R. J.: 1987, ‘Correlated Equilibrium as an Expression of Bayesian Rationality’, Econometrica 55, 1–18.

    Google Scholar 

  3. Jeffrey, R. C.: 1965, The Logic of Decision, McGraw-Hill, New York.

    Google Scholar 

  4. Jeffrey, R. C.: 1983, The Logic of Decision, second edition, Chicago University Press.

  5. Lewis, D.: 1973, Counterfactuals, Blackwell, Oxford.

    Google Scholar 

  6. Savage, L.: 1954, The Foundations of Statistics, Wiley, New York.

    Google Scholar 

  7. Selten, R.: 1975, ‘Re-examination of the Perfectness Concept for Equilibrium Points in Extensive Games’, International Journal of Game Theory 4, 25–55.

    Google Scholar 

  8. Stalnaker, R.: 1968, ‘A Theory of Counterfactuals’, in N. Rescher (ed.), Studies in Logical Theory, Blackwell, Oxford.

    Google Scholar 

Download references

Author information

Affiliations

Authors

Rights and permissions

Reprints and Permissions

About this article

Cite this article

Shin, H.S. A reconstruction of Jeffrey's notion of ratifiability in terms of counterfactual beliefs. Theor Decis 31, 21–47 (1991). https://doi.org/10.1007/BF00134131

Download citation

Keywords

  • Ratifiability
  • counterfactuals
  • correlated equilibrium